Texas, 2023

Flash Flood and Lightning Strike in Texas, April 6, 2023

April 6, 2023 · NWS EWX · 2 events in 2 counties and zones

Warm air advection above a cooler airmass generated elevated thunderstorms. Training of storms led to locally heavy rainfall and minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Warm air advection above a cooler airmass generated elevated thunderstorms. Training of storms led to locally heavy rainfall and minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 6, 5:33 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Apr 6, 5:33 AM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
633 AM CDT Thu Apr 6 2023

...New AVIATION...

.SHORT TERM...
(Today through Friday)
Issued at 115 AM CDT Thu Apr 6 2023

The well advertised rain event is underway with numerous showers and
thunderstorms along and east of the I35 corridor at the present
time. Some steep mid-level lapse rates have led to a few cells
producing severe hail with more producing pea sized hail. Current
thinking is as more and more rain is produced, this mid-level
instability should slowly diminish and end the larger threat of
severe storms, but a marginal risk continues in the new day 1
outlook for a stray hail storm through today and perhaps a severe
wind report. The bigger story will continue to be the decent
coverage of rainfall. While the coverage thus far has been along and
east of I35 overnight, this should expand to encompass more of the
area later this morning and through the overnight period tonight.
Overall, still expect total rainfall including tonight to be less
than an inch for the western areas, around 1-2 in the Hill County, 2-
3 inches for the I35 corridor and 2-5 inches for the eastern
counties. These are average amounts and some locations could be less
and some more. With the higher amounts, there remains a risk of some
minor flash flooding concerns, but dry grounds will help alleviate
some of the concerns.

Temperatures today will be cool with highs in the upper 50s for much
of the area with 60s in the west where rain chances will be less.
Lows tonight will drop into the 40s and 50s with highs tomorrow back
in the 50s and lower 60s. Rainfall is expected to continue for the
most part into Friday morning with some of the activity beginning to
finally diminish by Friday afternoon.

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 115 AM CDT Thu Apr 6 2023

The final shortwave moves over TX and the frontal inversion Friday
evening with rain chances clearing west to east overnight. Weak
overrunning from zonal flow aloft will possibly allow for a few
sprinkles into Saturday, but will stay with the overall trend of a
drying pattern. Winds remain northerly and mostly cloudy skies should
keep the MaxT below normal for one more day. While Sunday into next
week show temperatures trending back toward seasonal normals, the
run-to-run trends are going cooler as a polar shortwave has been
shown to amplify over the past several model cycles, now being shown
as a cut-off low over East TX by Wednesday. This location would keep
us mostly on the dry side, but we should note that the trend is for
this low to get deeper and farther west with each new run. This could
bode well for additional rainfall opportunities in case anyone misses
out on the rainy pattern that has gotten underway this week.

&&

.AVIATION...
(12Z TAFS)
Issued at 626 AM CDT Thu Apr 6 2023

Numerous showers and thunderstorms can be expected through much of
the valid TAD period for the I35 sites. Ceilings are VFR at the
present time but should become MVFR later this morning or early
afternoon and then IFR this evening as the atmosphere continues to
moisten. Will continue to prevail -RA with VCTS to show the threat of
isolated thunderstorms within a larger area of light to moderate
rainfall.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              57  50  57  52 /  90  80  90  30
Austin Bergstrom Intl Airport  57  50  56  51 /  90  80  90  30
New Braunfels Muni Airport     57  51  58  51 /  90  80  90  20
Burnet Muni Airport            57  48  56  49 /  80  80  80  30
Del Rio Intl Airport           67  55  61  54 /  40  40  70  10
Georgetown Muni Airport        57  48  56  50 /  80  80  90  30
Hondo Muni Airport             57  52  59  52 /  90  80  80  10
San Marcos Muni Airport        57  50  57  51 /  90  80  90  30
La Grange - Fayette Regional   58  53  59  52 /  90  90  90  30
San Antonio Intl Airport       57  52  58  52 /  90  80  80  20
Stinson Muni Airport           58  53  60  54 /  90  80  80  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...29
Long-Term...18
Aviation...29
Hazardous weather outlook, Apr 6, 2:30 AM CST, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
330 AM CDT Thu Apr 6 2023

TXZ171>173-183>194-202>209-217>225-228-071215-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
330 AM CDT Thu Apr 6 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Isolated strong to severe storms are possible today as widespread
rain moves into the region. Hail will be the main threat as well
as locally heavy rain east of the I35 corridor.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Multiple rounds of showers and thunderstorms are expected through
Friday night. Isolated strong storms are possible across most of
south central Texas on Friday. Heavy rains are possible mainly
along and east of the I-35 corridor. Minor flooding may become
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Apr 6, 6:31 AM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
731 AM CDT Thu Apr 6 2023

TXZ191-205-206-061315-
Comal TX-Bexar TX-Hays TX-
731 AM CDT Thu Apr 6 2023

...A strong thunderstorm will impact portions of southwestern Hays,
north central Bexar and central Comal Counties through 815 AM CDT...

At 731 AM CDT, Doppler radar was tracking a strong thunderstorm near
Garden Ridge, or 7 miles northwest of Selma, moving northeast at 35
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Braunfels, San Marcos, Schertz, Live Oak, Selma, Wimberley,
Canyon Lake Dam, Canyon Lake, Bulverde, Garden Ridge, Woodcreek,
Smithson Valley, Timberwood Park, Startzville, Bracken and Sattler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2956 9836 2969 9851 3007 9815 2988 9794
TIME...MOT...LOC 1231Z 225DEG 32KT 2969 9837

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Apr 6, 7:14 AM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
814 AM CDT Thu Apr 6 2023

TXZ204-205-061400-
Bexar TX-Medina TX-
814 AM CDT Thu Apr 6 2023

...A strong thunderstorm will impact portions of east central Medina
and northwestern Bexar Counties through 900 AM CDT...

At 814 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rio Medina, or near Castroville, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
San Antonio, Castroville, Leon Valley, Helotes, Fair Oaks Ranch,
Shavano Park, Hollywood Park, Cross Mountain, Cliff, Leon Springs,
The Dominion, Quihi, Mico, Government Canyon State Natural Area, Rio
Medina, Sea World, Bader, Hill Country Village, Grey Forest and San
Geronimo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2942 9907 2956 9894 2958 9891 2972 9878
      2972 9874 2973 9873 2973 9871 2974 9870
      2974 9867 2959 9848 2930 9893
TIME...MOT...LOC 1314Z 225DEG 32KT 2943 9893

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Apr 6, 7:45 AM CST, 55 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
845 AM CDT Thu Apr 6 2023

TXZ187-189-061430-
Bandera TX-Kendall TX-
845 AM CDT Thu Apr 6 2023

...A strong thunderstorm will impact portions of east central Bandera
and Kendall Counties through 930 AM CDT...

At 844 AM CDT, Doppler radar was tracking a strong thunderstorm near
Kronkosky State Natural Area, or 8 miles southwest of Boerne, moving
northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Boerne, Interstate 10, Sisterdale, Kreutzberg, Walnut Grove,
Kendalia, Welfare, Nelson City, Kronkosky State Natural Area,
Waring, Lakehills, Crown and Cascade Caverns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3000 9846 2995 9843 2973 9874 2972 9875
      2972 9878 2963 9886 2967 9893 3014 9873
TIME...MOT...LOC 1344Z 213DEG 41KT 2971 9884

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

PLATT
Special weather statement, Apr 6, 7:47 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
847 AM CDT Thu Apr 6 2023

TXZ207-221>223-061430-
Guadalupe TX-Karnes TX-Gonzales TX-Wilson TX-
847 AM CDT Thu Apr 6 2023

...A strong thunderstorm will impact portions of south central
Guadalupe, northeastern Karnes, southwestern Gonzales and
northeastern Wilson Counties through 930 AM CDT...

At 847 AM CDT, Doppler radar was tracking a strong thunderstorm near
Gillett, or near Kosciusko, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kosciusko, Nixon, Smiley, Gillett, Pandora and Leesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2901 9780 2910 9798 2949 9785 2929 9747
TIME...MOT...LOC 1347Z 209DEG 26KT 2912 9786

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Apr 6, 8:20 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
920 AM CDT Thu Apr 6 2023

TXZ188>190-061500-
Blanco TX-Gillespie TX-Kendall TX-
920 AM CDT Thu Apr 6 2023

...A strong thunderstorm will impact portions of northern Blanco,
southeastern Gillespie and north central Kendall Counties through
1000 AM CDT...

At 919 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Sisterdale, or 13 miles west of Blanco, moving
northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Round Mountain, Johnson City, Stonewall, Rocky Creek, Flugrath, Hye,
Cypress Mill, Blowout, Sandy, Albert, LBJ State Park and LBJ National
Historical Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2996 9861 3002 9873 3049 9860 3040 9821
TIME...MOT...LOC 1419Z 212DEG 39KT 3005 9864

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

PLATT

The radar

The Austin/San Antonio radar (KEWX), 100 km away, was scanning. The volume nearest the first event began at 14:39 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 lightning. Local standard time, as filed.

Flash Flood, Atascosa

When
April 6, 8:40 AM CST to 10:00 AM CST
Where
Atascosa County, 6.05 mi NE of Campbellton to 6.06 mi NE of Campbellton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.820, -98.240

Thunderstorms produced heavy rain that fooded FM 791 at the intersection with CR 445 northeast of Campbellton.

Lightning, Gonzales

When
April 6, 1:47 PM CST
Where
Gonzales County, 2.95 mi NW of Sample
Property damage
$100,000
Reported by
State Official
Coordinates
29.250, -97.565

Lightning struck an oil tank battery along Hwy 87 between Smiley and Westhoff and started a fire.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092736, 1092743.